Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 62, NWS Salt Lake City, UT

August 20, 2024Emery County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 20, 2024, 7:42 PM MDT for Emery County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2024, 7:42 PM MDT (01:42 UTC)
Expired
Aug 20, 2024, 10:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Emery County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 211 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2024-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2024-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3354 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WGUS55 KSLC 210142
FFWSLC
UTC015-055-210445-
/O.NEW.KSLC.FF.W.0062.240821T0142Z-240821T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
742 PM MDT Tue Aug 20 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Emery County in central Utah...
  Northern Wayne County in southern Utah...

* Until 1045 PM MDT.

* At 742 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.25 and 0.75 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include slot 
  canyons near Goblin Valley, including Ding, Dang, Bell, Little 
  Wildhorse, Chute, and Crack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3870 11069 3859 11061 3850 11088 3847 11097
      3857 11104

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JW
2 follow-up statements
247 
WGUS75 KSLC 210255
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
855 PM MDT Tue Aug 20 2024

UTC015-055-210445-
/O.CON.KSLC.FF.W.0062.000000T0000Z-240821T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
855 PM MDT Tue Aug 20 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT THIS 
EVENING FOR SOUTH CENTRAL EMERY AND NORTHERN WAYNE COUNTIES...

At 855 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.25 and 0.75 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include slot 
canyons near Goblin Valley, including Ding, Dang, Bell, Little 
Wildhorse, Chute, and Crack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3870 11069 3859 11061 3850 11088 3847 11097
      3857 11104

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JW
063 
WGUS75 KSLC 210437
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1037 PM MDT Tue Aug 20 2024

UTC015-055-210447-
/O.EXP.KSLC.FF.W.0062.000000T0000Z-240821T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
1037 PM MDT Tue Aug 20 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MDT THIS EVENING FOR 
SOUTH CENTRAL EMERY AND NORTHERN WAYNE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

&&

LAT...LON 3870 11069 3859 11061 3850 11088 3847 11097
      3857 11104

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:38 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 20, 4:38 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
438 PM MDT Tue Aug 20 2024

.SYNOPSIS...A drier airmass will continue to spread into the area
today. Another monsoon surge is expected Wednesday into the end of
the week while southwest winds increase ahead of an approaching
storm system.

&&

.SHORT TERM (Through 12Z/6AM Thursday)...
Southwesterly flow in place across the area is setting up a
moisture gradient with drier air penetrating into western Utah
while some marginal moisture remains in place across southeastern
Utah, shown on mesoanalysis by the the PW values around 0.3" in
northeastern Utah to around 0.9" down by Lake Powell. This
moisture gradient is supporting shower and thunderstorm develop
along the central spine of Utah mountains with storm motions
toward the northeast limiting the off-terrain storm movement. Thus
some isolated flash flooding remains possible across portions of
southern and eastern Utah this afternoon. Otherwise, the drier
airmass across northern Utah is supporting hot, dry and somewhat
breezy conditions in the southwesterly flow.

On Wednesday, a subtle monsoon wave will move northward out of
Arizona into southern Utah between the ridge to our east and broad
trough developing over the Pacific Northwest. Moisture advection
will increase on Wednesday, but will remain largely limited to
south-central Utah, while a gradient to drier air will remain in
place in west-central Utah. This will support drying of fire
weather fuels across western Utah despite increasing moisture
supporting increasing shower and thunderstorm potential across
southern Utah. There remains a diversity of solutions in the high
resolution models regarding the quality of the moisture advection
in south-central Utah, with the HRRR representing the drier end
of the solution space, while the Fv3 represents the wetter end of
the possibilities. While reality will likely land somewhere in the
middle, cannot rule out either of these more extreme solutions
until we see the quality of the low-level moisture moving in on
Wednesday. Thus flash flood potential will start to increase over
southern Utah on Wednesday. Thus have started ramping up the Flash
Flood Potential Rating (FFPR) into the 'Probable' category for
portions of southern Utah on Wednesday, coinciding with the WPC
ERO day 2 upgrade to a Slight Risk.

More models getting on board with a resurgence of moisture
advection into far southwest Utah overnight Wednesday night into
early Thursday morning. Depending on how that evolves with a
potential convergent axis over that portion of the state, heavy
rainfall could redevelop in southwestern Utah off the typical
diurnal cycle during the overnight hours. This potential outcome
will have to be watched closely as well as this could impact urban
areas from St George to Cedar City, as well as Zion NP.

.LONG TERM (After 12Z/6AM Thursday), Issued 427 AM MDT...
Active weather is expected through at least Friday, after which a
cold front will bring cooler and drier weather to the area.

Early Thursday, a strong closed low will be making its way down the
US west coast. As it pushes inland late in the work week, increasing
southwesterly winds are expected, especially across western Utah.
Current ensemble means suggest gusts to 35-45mph in western valleys
on Thursday afternoon, increasing to 50-60mph on Friday afternoon.
Winds could even linger into Saturday depending on when the closed
low passes to our north. We will have to monitor for not only wind
headlines, but also critical fire weather conditions across western
valleys, though this ultimately depends on minimum RH (more details
in Fire Weather section).

While western Utah remains windy and dry on Thursday and Friday,
eastern Utah is actually still influenced by monsoonal moisture,
producing an increased flash flood threat due to showers and
thunderstorms. Prone areas such as slot canyons or areas near recent
burn scars are particularly at risk.

*Update 430PM*: With southwesterly flow deepening across the area,
 moisture advection will strengthen and bring higher PW / CAPE
 values into central and eastern Utah as well as southern Utah.
 The thermodynamic profile will be even more favorable for flash
 flooding over a larger area on Thursday, with the one potential
 downside being increasing storm motions toward the northeast.
 Thus the flash flood threat may be a bit more conditional on
 areas of backbuilding or training that develop. Given this
 potential continued to expand the 'Probable' in the FFPR, which
 also corresponds to the more widespread 'Slight Risk' in the WPC
 ERO.

There is increasing confidence in the track of the aforementioned
low, likely passing across northern Utah or southern Idaho this
weekend. Ensemble guidance is split with regards to timing and
intensity of its associated cold front. Roughly 60% of members favor
a quicker solution, reaching our area late Friday and cooling down
quite a bit to a mean of +5C at 700-mb (from +13C). Another 30%
suggest a late Saturday frontal passage, with a less aggressive
cooldown to +7C. Finally, the last 10% show an even later frontal
passage and warmer temperatures. In summary, below-normal
temperatures are very likely heading into the weekend especially
across northern areas, despite lingering uncertainty in the extent
of the cooldown and timing of the front.

&&

.AVIATION...KSLC...After a period of less certainty on wind
direction early Tuesday evening, higher confidence is noted on
return/maintenance of S winds by ~02-04Z. S winds then begin to
increase and become gusty mid-morning Wednesday into early
afternoon, with gradual shift W to NW by ~20-22Z. Precipitation
currently anticipated to primarily remain east of the high terrain.

.REST OF UTAH AND SOUTHWEST WYOMING...Any remaining precipitation
wanes through Tuesday evening, with winds at area terminals then
largely following a diurnally typical trend. For Wednesday, most
terminals will see increasing SW winds, with many seeings gusts in
the 20-30 kt range mixing in from late morning through the
afternoon. Increasing moisture will also yield elevated convective
threat during the afternoon, with isolated to scattered coverage
most likely at areas east of the I-15 corridor and south of the I-80
corridor. Convection will be capable of producing gusty erratic
outflow winds, lightning, and brief VIS reductions for any stronger
cell that moves directly over a terminal.

&&

.FIRE WEATHER...
Subtle drying trend today will limit shower and thunderstorm
activity over southern and eastern portions of Utah with a
decreased (but not zero) heavy rain threat compared to previous
days. Still isolated heavy rain, lightning, and gust and erratic
winds remain a threat. Moisture will start to increase across
southern Utah again Wednesday, but especially Wednesday night
through Thursday brining increasing shower and thunderstorm
coverage along with increasing potential for wetting rain, as well
as heavy rainfall which could result in flash flooding.
Meanwhile, dry air will intrude across western Utah, creating a
tight gradient in moisture mainly west of the I-15 corridor
through Friday. The combined winds and low RH across far western
Utah will combine to create areas of critical fire weather
conditions. Have issued a Fire Weather Watch for western UT zones
Thursday through Friday, while canceling the watch for Wednesday
in coordination with the Yacc on the marginal fuels given recent
wetting rains, however a day of drying should help fuels be more
primed by Thursday. The best chance for more widespread critical
fire weather conditions will be on Friday as the drier air and
strongest winds overlap.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Thursday morning through Friday evening
     for UTZ478-492-495.

WY...Red Flag Warning from noon to 8 PM MDT Wednesday for WYZ277.

&&

SHORT TERM...Church
LONG TERM...Cunningham
AVIATION...Warthen
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 20, 2:59 PM MDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
259 PM MDT Tue Aug 20 2024

UTZ113-120-202130-
Wasatch Plateau/Book Cliffs UT-Castle Country UT-
259 PM MDT Tue Aug 20 2024

...A strong thunderstorm will impact portions of southwestern Carbon
County through 330 PM MDT
...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Scofield, or 12 miles west of Price, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wattis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3951 11107 3959 11112 3971 11095 3953 11082
TIME...MOT...LOC 2059Z 242DEG 8KT 3958 11104

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JW
Special weather statement, Aug 20, 3:56 PM MDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
356 PM MDT Tue Aug 20 2024

UTZ113-117-202230-
Wasatch Plateau/Book Cliffs UT-Central Mountains UT-
356 PM MDT Tue Aug 20 2024

...A strong thunderstorm will impact portions of east central
Sanpete, northwestern Emery and southwestern Carbon Counties through
430 PM MDT
...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Mount Pleasant, or 17 miles southeast of Moroni,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Sanpete, northwestern Emery and southwestern Carbon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3933 11125 3938 11138 3963 11129 3953 11103
TIME...MOT...LOC 2155Z 207DEG 24KT 3942 11128

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JW
Special weather statement, Aug 20, 4:29 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
429 PM MDT Tue Aug 20 2024

UTZ113-120-202300-
Wasatch Plateau/Book Cliffs UT-Castle Country UT-
429 PM MDT Tue Aug 20 2024

...A strong thunderstorm will impact portions of northwestern Emery
and west central Carbon Counties through 500 PM MDT
...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Scofield, or 18 miles west of Price, moving northeast
at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scofield, Coal City, Clear Creek, and Scofield Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3951 11111 3956 11125 3980 11116 3969 11090
TIME...MOT...LOC 2229Z 207DEG 24KT 3959 11114

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JW
Local storm report, Aug 20, 6:14 PM MDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
614 PM MDT Tue Aug 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Tstm Wnd Dmg     2 SSW Layton            41.05N 111.98W
08/19/2024                   Davis              UT   Broadcast Media

            A tree fell through the roof of a home,
            rendering it unlivable. Time estimated by
            radar and nearby observations.

&&

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:59 PM MDTFlood WatchSLCEmery, Garfield, Iron, Kane, San Juan, Sevier and 2 more35 hr
Aug 21, 3:45 PM MDTSpecial Weather StatementSLCEmery30 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.